Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 49, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2010, 5:52 PM CDT for Finney County, Lane County, Scott County, Kansas. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2010, 5:52 PM CDT (22:52 UTC)
- Expired
- May 23, 2010, 6:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Finney County, KS, Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 6:00 PM CDT | HAIL 1 | 7 E Shallow Water, KS | |
| May 23, 6:31 PM CDT | HAIL 1 | 3 Nw Grigston, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 4:53 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -461 J/kg
- Mixed-layer LCL
- 1711 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
853 WUUS53 KDDC 232252 SVRDDC KSC055-101-171-232345- /O.NEW.KDDC.SV.W.0049.100523T2252Z-100523T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 552 PM CDT SUN MAY 23 2010 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS... WESTERN LANE COUNTY IN WEST CENTRAL KANSAS... EASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS... * UNTIL 645 PM CDT * AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF FRIEND...AND MOVING NORTH AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... GRIGSTON... MANNING... HEALY... SHIELDS... MAINLY RURAL AREAS OF EASTERN SCOTT...NORTHERN FINNEY AND WESTERN LANE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3869 10081 3869 10035 3813 10071 3817 10087 TIME...MOT...LOC 2252Z 197DEG 34KT 3822 10079 WIND...HAIL 60MPH 1.75IN $$ KRUSE
3 follow-up statements
820 WWUS53 KDDC 232308 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 608 PM CDT SUN MAY 23 2010 KSC055-232318- /O.CAN.KDDC.SV.W.0049.000000T0000Z-100523T2345Z/ FINNEY KS- 608 PM CDT SUN MAY 23 2010 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FINNEY COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3828 10063 3834 10085 3869 10081 3869 10035 TIME...MOT...LOC 2308Z 197DEG 34KT 3844 10071 $$ KSC101-171-232345- /O.CON.KDDC.SV.W.0049.000000T0000Z-100523T2345Z/ SCOTT KS-LANE KS- 608 PM CDT SUN MAY 23 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN LANE AND EASTERN SCOTT COUNTIES UNTIL 645 PM CDT... AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GRIGSTON...AND MOVING NORTH AT 40 MPH. LOCATIONS IMPACTED INCLUDE... GRIGSTON... MANNING... HEALY... SHIELDS... MAINLY RURAL AREAS OF EASTERN SCOTT AND WESTERN LANE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3828 10063 3834 10085 3869 10081 3869 10035 TIME...MOT...LOC 2308Z 197DEG 34KT 3844 10071 WIND...HAIL 60MPH 1.00IN $$ KRUSE
284 WWUS53 KDDC 232321 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 621 PM CDT SUN MAY 23 2010 KSC101-171-232345- /O.CON.KDDC.SV.W.0049.000000T0000Z-100523T2345Z/ SCOTT KS-LANE KS- 621 PM CDT SUN MAY 23 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN LANE AND NORTHEASTERN SCOTT COUNTIES UNTIL 645 PM CDT... AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MANNING...AND MOVING NORTH AT 40 MPH. LOCATIONS IMPACTED INCLUDE... MANNING... HEALY... MAINLY RURAL AREAS OF NORTHEASTERN SCOTT AND NORTHWESTERN LANE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3869 10057 3849 10067 3850 10083 3869 10081 TIME...MOT...LOC 2321Z 197DEG 34KT 3862 10078 WIND...HAIL 60MPH 1.00IN $$ KRUSE
067 WWUS53 KDDC 232337 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 637 PM CDT SUN MAY 23 2010 KSC101-171-232347- /O.EXP.KDDC.SV.W.0049.000000T0000Z-100523T2345Z/ SCOTT KS-LANE KS- 637 PM CDT SUN MAY 23 2010 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LANE AND NORTHEASTERN SCOTT COUNTIES WILL EXPIRE AT 645 PM CDT/545 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3869 10057 3849 10067 3850 10083 3869 10081 TIME...MOT...LOC 2337Z 185DEG 25KT 3871 10080 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:08 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 23, 3:08 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 308 PM CDT SUN MAY 23 2010 .DISCUSSION... DAYS 1-2... CONVECTION CHANCES THROUGHOUT THE PERIOD AND WINDS TOMORROW WILL BE THE PRIMARY FORECAST CONCERNS. FAIRLY MERIDIONAL FLOW CONTINUES OVER THE CONUS, WITH RIDGING OVER THE GREAT LAKES AND TROUGHING IN THE WEST. ONE UPPER LOW WAS OVER MT THIS MORNING AND WV LOOP SHOWS IT MOVING OFF INTO CANADA, WHILE THE SOUTHERN UPPER LOW IS STILL SPINNING OVER SOUTHERN CALIFORNIA. AT THE MID LEVELS, THE TEMPERATURE GRADIENTS WERE TIGHT OVER THE CENTRAL PLAINS, AND THE BEST 850MB MOISTURE HAD BEEN SHUNTED OFF TO THE EAST. AT THE SFC, A WEAK COLD FRONT/WIND SHIFT HAD MOVED TO JUST WEST OF DDC AS OF 15Z THIS MORNING, WITH DRIER AIR MOVING IN BEHIND THE FRONT INTO OUR NORTHWESTERN COUNTIES. THE LATEST SFC OBS SHOW THAT THE FRONT IS STARTING TO LIFT BACK NORTH/WASH OUT, WITH WINDS IN OUR NORTHWESTERN COUNTIES SHIFTING BACK TO THE SOUTH AND DEWPOINTS RISING. A FEW ELEVATED SHOWERS AND STORMS HAVE BEEN MOVING INTO OUR SOUTHEASTERN COUNTIES FROM OK, BUT HAVE REMAINED FAIRLY WEAK. SHORT FUSE COMPOSITE AND SPC MESO ANALYSIS HAVE PRETTY HEALTHY CAPE JUST AHEAD OF THE FRONT, BUT STILL WELL CAPPED. THE 12Z NAM WAS NOT VERY OPTIMISTIC WITH THE CAP BREAKING, BUT THE 18Z RUN THAT HAS JUST STARTED COMING IN HAS LOWER CIN VALUES IN OUR WEST AS THE SFC BOUNDARY LIFTS BACK NORTH, AND BREAKS OUT QUITE A BIT OF PRECIP. THIS FITS WITH THE 12Z GFS FAIRLY WELL, ALONG WITH THE UKMET AND HIGH-RES ECMWF. WITH CAPE VALUES AROUND 3000 J/KG, THERE WILL BE PLENTY OF INSTABILITY TO WORK WITH. THE 0-1KM SRH IS NOT THAT IMPRESSIVE, BUT BULK SHEAR LOOKS LIKE IT WILL BE ENOUGH FOR SOME HAIL. WILL CONTINUE TO KEEP 30-40 POPS GOING, AND WILL ADJUST FOR GOING RADAR TRENDS BEFORE LEAVING. WITH THE FRONT LIFTING BACK TO THE NORTH AND MOISTURE MOVING BACK IN, LOWS TONIGHT WILL BE MAINLY IN THE MID TO UPPER 60S. THE UPPER TROUGH OVER CALIFORNIA WILL EJECT OUT TOWARDS THE NEB PANHANDLE TOMORROW, WITH THE SFC TROUGH STRENGTHENING ALONG THE CO BORDER. THE FRONT WILL CONTINUE TO LIFT WELL NORTH OF US, WITH STRONG SOUTH WINDS OVER WESTERN KANSAS. RUC AND GUIDANCE VALUES HAVE US GETTING TO ADVISORY CRITERIA, SO INCLUDED SOME HEADLINES FOR ALL BUT OUR FAR SOUTHEASTERN COUNTIES. THE UPPER TROUGH EJECTING OUT WILL BRING GOOD LIFT FAIRLY EARLY, SO THUNDERSTORMS MAY GET STARTED AROUND NOON OR EVEN EARLIER. SEVERITY WILL DEPEND ON JUST HOW EARLY AND HOW MUCH HEATING WE WILL GET. WILL CONTINUE WITH CHANCE POPS FOR MOST OF THE DAY, AND HIGHS IN THE 80S. THE UPPER LOW WILL CONTINUE NORTHEASTWARD TOWARDS THE MT/ND BORDER MONDAY NIGHT. A WEAK COLD FRONT WILL AGAIN START TO MOVE DOWN INTO WESTERN KS. WILL KEEP SOME LOW POPS IN OUR NORTH AS THIS BOUNDARY COMES DOWN, ALTHOUGH THE BULK OF THE ACTIVITY WILL BE UP IN NEB. LOWS MONDAY NIGHT IN OUR WEST BEHIND THE FRONT WILL BE FAIRLY COOL, DIPPING INTO THE 50S. EASTERN LOCATIONS AHEAD OF THE FRONT WILL MAINLY SEE READING IN THE 60S. THE SURFACE BOUNDARY WILL MOVE SLOWLY SOUTHEASTWARD INTO THE CWA ON TUESDAY BEFORE STARTING TO WASH OUT. WITH THE BOUNDARY IN THE AREA AND ANY TINY SHORTWAVE EMBEDDED IN THE SOUTHWESTERLY FLOW ALOFT, THUNDERSTORMS WILL BE A POSSIBILITY AGAIN TUESDAY AFTERNOON. GIVEN UNCERTAINTY OF EXACT BOUNDARY PLACEMENT, POPS IN THE 20-40 RANGE SEEM REASONABLE. THE HIGHS BEHIND THE FRONT WILL STAY AROUND 80, WHILE AHEAD OF THE BOUNDARY READINGS SHOULD GET INTO THE UPPER 80S. DAYS 3-7... THE MEDIUM RANGE MODELS CONTINUE TO SHOW GOOD AGREEMENT WITH THE DEVELOPMENT OF THE UPPER RIDGE OVER THE CENTRAL CONUS DURING THE MID TO LATTER PART OF THE WEEK. IF ANYTHING...THE MODELS SHOW A SLIGHTLY WESTWARD DISPLACEMENT OF THE RIDGE AXIS INTO THE HIGH PLAINS AROUND THE THURSDAY-FRIDAY TIME FRAME. BY NEXT WEEKEND A STRONG UPPER LOW WILL HAVE MOVED ONSHORE OVER THE PACIFIC NORTHWEST AND THROUGH THE NORTHERN ROCKIES. THE COMBINATION OF THIS AND A STRONG NORTHWESTERLY JET INTO THE GREAT LAKES REGION WILL HELP FLATTEN OUT THE RIDGE AND ALLOW THE UPPER LOW TO PROGRESS EASTWARD ALONG THE US/CAN BORDER. THE GFS MODEL SOLUTION IS DIVERGING FROM THE ECMWF IN THE EASTWARD PROGRESSION OF THIS SYSTEM. INTERESTINGLY...THE MAJORITY OF ITS ENSEMBLE MEMBERS ARE TENDING TO MOVE THE SYSTEM EAST SO WILL TEND TO FOLLOW THE MORE PROGRESSIVE IDEA OF THE ECMWF. THE RESULT WILL BE A COLD FRONT PUSHING EAST ACROSS WESTERN KANSAS SOMETIME SATURDAY NIGHT INTO SUNDAY MORNING. WHILE THE TIMING COULD BE SUBJECT TO CHANGE OVER THE NEXT FEW RUNS...FOR NOW WILL INCREASE POPS A BIT DURING THE SATURDAY NIGHT TIME PERIOD AND ADD A SLIGHT CHANCE FOR THUNDERSTORMS TO THE WX GRIDS. FOR WEEK TWO WILL GO WITH NEAR NORMAL TEMPERATURES AND PRECIP. ENSEMBLE MEANS TEND TO SHOW A FAIRLY ZONAL PATTERN CONTINUING INTO NEXT WEEK. .AVIATION... WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REST OF THIS AFTERNOON ALONG AND JUST EAST OF A SURFACE TROUGH/COOL FRONT. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL ALONG WITH VARIABLE AND GUSTY WINDS DUE TO THUNDERSTORM OUTFLOW. AFTER DARK WINDS WILL BECOME SOUTHERLY AND CONTINUE IN THE 15 TO 25 KNOT RANGE. SOME STRATUS COULD DEVELOP AGAIN AROUND SUNRISE MONDAY AT THE TAF SITES. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 84 63 83 / 30 30 20 30 GCK 67 85 56 82 / 30 40 20 30 EHA 65 84 52 83 / 30 30 20 20 LBL 67 86 60 84 / 30 40 20 30 HYS 67 84 62 83 / 40 30 30 30 P28 68 85 65 87 / 20 20 20 40 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ TO 7 PM CDT /6 PM MDT/ MONDAY FOR KSZ030-031-043>046-061>066-074>080-084>088. && FN26/02/02
Hazardous weather outlook, May 23, 3:47 AM CDT, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 347 AM CDT SUN MAY 23 2010 KSZ030-031-043>046-061>066-074>081-084>090-240900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 347 AM CDT SUN MAY 23 2010 /247 AM MDT SUN MAY 23 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE STORMS AFTER 5 PM CDT, WEST OF A LINE FROM HAYS TO DODGE CITY TO MEADE. THE MAIN HAZARD FROM THESE STORMS WILL BE HAIL TO THE SIZE OF QUARTERS, AND THUNDERSTORMS SHOULD CONCENTRATE ALONG A DRY LINE CURRENTLY MOVING EAST FROM COLORADO. ALTHOUGH THE OVERALL RISK IS SMALL, IF ANY STORM DOES INITIATE IT COULD QUICKLY STRENGTHEN AND POSSIBLY PRODUCE HAIL. THE SLIGHT CHANCE OF STORMS WILL CONTINUE INTO TONIGHT, BUT THE RISK OF SEVERE STORMS WILL DIMINISH SHORTLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WITH MOISTURE IN PLACE AND A MINOR SHORT WAVE CROSSING OVERHEAD, THERE WILL BE CHANCES FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY. THERE WILL A SLIGHT CHANCE FOR SEVERE STORMS WITH LARGE HAIL MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS MIGHT BE NEEDED FROM 5 PM TO 9 PM CDT WEST OF A MEADE TO DODGE CITY TO HAYS LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12/32
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:19 PM CDT | Wind Advisory | DDC | Clark, Edwards, Ellis, Finney, Ford, Grant and 18 more | 28 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.